New Mexico, 2010

Tornado and Hail in New Mexico, May 14, 2010

May 14, 2010 · NWS ABQ · 7 events in 3 counties and zones

Moist southeasterly low level flow coupled with an approaching upper level trough allowed numerous showers and thunderstorms to develop across eastern New Mexico. Storms began early in the morning, where hail and even a tornado was reported across the southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moist southeasterly low level flow coupled with an approaching upper level trough allowed numerous showers and thunderstorms to develop across eastern New Mexico. Storms began early in the morning, where hail and even a tornado was reported across the southeast. Storms continued into the afternoon, where up to golf ball size hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 14, 2:12 AM MST, 5 hours 38 minutes earlier.

Area forecast discussion, May 14, 2:12 AM MST, 5 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
312 AM MDT FRI MAY 14 2010

.DISCUSSION...
ACTIVE DAY OF CONVECTION HAS ALREADY BEGUN EARLY THIS MORNING AS A
DEEP UPPER LEVEL TROUGH APPROACHES NM FROM THE WEST AND A SURFACE
BACK DOOR COLD FRONT PUSHES THROUGH THE CENTRAL VALLEY IN ROUTE TO
THE CONTINENTAL DIVIDE. SCATTERED TO ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED IN THE WEST TODAY...WITH SCATTERED TO
NUMEROUS CELLS ACROSS THE RIO GRANDE VALLEY AND CENTRAL MOUNTAIN
CHAIN...AND THE HIGHEST PROBABILITY OF PRECIP ACROSS THE EAST.
LOOK FOR COOLER TEMPERATURES IN THE EAST DUE TO ALL OF THE CLOUD
COVER AND PRECIPITATION...BUT LOCATIONS WEST OF THE CONTINENTAL
DIVIDE SHOULD EXPERIENCE WARMER TEMPERATURES COMPARED TO
YESTERDAY. A SPEED MAXIMUM IN SW FLOW ALOFT WILL OVERRIDE MOIST
AND UNSTABLE AIR PUMPING INTO THE EAST CENTRAL AND SE PLAINS FROM
THE EAST/SOUTHEAST...AND THESE CONDITIONS WILL PROMOTE THE
DEVELOPMENT OF SOME SEVERE THUNDERSTORMS FROM THE SOUTH CENTRAL
MOUNTAINS AND CENTRAL HIGHLANDS EASTWARD ACROSS THE EAST CENTRAL
AND SOUTHEAST PLAINS THROUGHOUT THE DAY AND INTO THE EVENING. THE
BASE OF THE UPPER LEVEL TROUGH WILL USHER DRIER AIR INTO WESTERN
NEW MEXICO TONIGHT ALLOWING PRECIPITATION CHANCES TO DECREASE.
HOWEVER...THIS FEATURE WONT CROSS THE EAST UNTIL SOMETIME SATURDAY
KEEPING SCATTERED SHOWERS AND THUNDERSTORMS IN THE FORECAST. A FEW
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON THE EAST CENTRAL
AND SOUTHEAST PLAINS SATURDAY AFTERNOON...AND PERHAPS THE
EVENING...DUE TO FAVORABLE SHEAR AND INSTABILITY PROFILES IN THE
BASE OF THE TROUGH. THE DRIER AIR MOVING IN FROM THE WEST WILL
ALSO ALLOW A WARMING TREND TO BEGIN ON SATURDAY.

MODELS PROGRESS THE UPPER LEVEL TROUGH EAST OF NM BY SUNDAY
MORNING. THEN A RIDGE OF HIGH PRESSURE IS EXPECTED TO CROSS NM
SUNDAY AND MONDAY. THE RIDGE WILL HELP THE WARMING TREND TO
CONTINUE. ENOUGH LOW LEVEL MOISTURE MAY REMAIN TRAPPED UNDER THE
RIDGE FOR ISOLATED SHOWERS AND THUNDERSTORMS ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN BOTH DAYS. ON SUNDAY...THUNDERSTORM CHANCES
WILL FAVOR THE EASTERN PLAINS DUE TO A COLD FRONT THAT WILL LINGER
ALONG THE TEXAS BORDER. ANOTHER TROUGH ALOFT IS EXPECTED TO CROSS
THE CENTRAL ROCKIES INTO THE GREAT PLAINS SUNDAY NIGHT OR
MONDAY...PROVIDING COOL AIR REINFORCEMENT TO THE SURFACE COLD
FRONT AND PUSHING IT INTO CENTRAL NM. BY MONDAY AFTERNOON ENOUGH
MOISTURE MAY REACH THE NORTHERN MOUNTAINS AND UPPER RIO GRANDE
VALLEY FOR AN UPTICK IN CONVECTION.

TUESDAY THROUGH MID WEEK PRECIPITATION CHANCES WILL PERSIST ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN AND TEMPERATURES WILL STABILIZE AS
THE RIDGE ALOFT ADVECTS EAST OF OUR CWA. PRECIP CHANCES WILL ALSO
INCREASE ALONG AND NORTH OF I-40 IN THE WEST DUE TO THE SLOW
APPROACH OF AN UPPER LEVEL LOW PRESSURE SYSTEM.

44

&&

.AVIATION...
IMPRESSIVE MOISTURE SURGE CONTINUES NORTH AND WEST ACROSS EASTERN
NEW MEXICO EARLY THIS MORNING. CIGS AND VIS HAVE DROPPED ACCORDINGLY
TO MVFR TO IFR CONDITIONS. LOOKING FOR WIDESPREAD IFR AND EVEN SOME
LOCALIZED LIFR AND VLIFR CIGS AND VSBYS TODAY WITH MT OBSCURATIONS
FROM THE CENTRAL MOUNTAINS TO THE TEXAS BORDER SHOWERS AND STORMS.
SOME OF THE RAIN CAN BE HEAVY. TERMINAL SITES SUCH AS LVS...TCC AND
ROW WILL BE BY THESE CONDITIONS DURING THE DAY. MODERATE GAP WIND
WITH GUSTS TO NEAR 35 KT THROUGH MUCH OF THE MORNING. AWW ISSUED.
MOSTLY VFR CONDITIONS WEST OF THE CENTRAL MOUNTAIN CHAIN WITH LOCAL
MVFR CONDITIONS AND MT TOP OBSCURATIONS IN ANY SHOWER OR
THUNDERSTORM. THESE CONDITIONS LIKELY TO CONTINUE THROUGH TONIGHT.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. CHJ

&&

.FIRE WEATHER...
SOUTHEAST RETURN FLOW CONTINUES EARLY THIS MORNING WITH SHARP
INCREASES IN DEWPOINTS. THIS INCREASE IN LOW LEVEL MOISTURE AND
APPROACHING HEALTHY SHORT WAVE TROUGH WILL LEAD TO A RAPID INCREASE
IN INSTABILITY AND A BREAK OUT OF SHOWERS AND THUNDERSTORMS OVER THE
EASTERN PLAINS. WIDESPREAD WETTING RAIN IS EXPECTED TODAY THROUGH
TONIGHT ACROSS THE EASTERN HALF OF THE FORECAST AREA. EMBEDDED
HEAVIER RAIN ASSOCIATED WITH ELEVATED THUNDERSTORMS WILL BE FOUND
ACROSS THE EASTERN PLAINS...OTHERWISE A SOLID MODERATE RAIN EVENT
WHICH WILL FURTHER ENHANCE EFFECTIVE GREEN UP ACROSS THE EASTERN
PLAINS. SOME SCATTERED THUNDERSTORM ACTIVITY WILL BE FOUND ACROSS
THE NORTH CENTRAL MOUNTAINS FRIDAY AFTERNOON DUE TO MOISTURE BEING
POOLED UP THERE FROM TONIGHTS CENTRAL MOUNTAIN EASTERLY GAP WINDS.

NOT A LOT OF CHANGES MADE TO THE INHERITED FORECAST PACKAGE. DID
FUSS WITH DEWPOINTS/RH SLIGHTLY FOR THE WEEKEND AND EARLY NEXT WEEK
BUT THE SAME IDEA EXISTS...MOISTURE WILL SLOSH BACK AND FORM FROM
EAST TO WEST DURING THE OVERNIGHT PERIOD AND WEST TO EAST DURING THE
AFTERNOON PERIOD. THIS MEANS THAT THE LOWEST HUMIDITY SHOULD BE
FOUND ACROSS THE WEST CENTRAL AND SOUTHWEST MOUNTAINS...AS WELL AS
THE LOWER RIO GRANDE VALLEY. HUMIDITY RECOVERIES ULTIMATELY WILL BE
GOOD TO EXCELLENT ACROSS THE NORTHERN AND EASTERN HALF BUT THE
SOUTHWEST QUADRANT WILL HAVE A MID LEVEL DRY SLOT OVER IT THUS
LEADING TO LOWER RECOVERIES...ESPECIALLY MIDSLOPE AREAS. THIS SAME
DRY AIR ALOFT WILL LEAD TO LOWER HUMIDITY LEVELS DURING THE
AFTERNOON PERIODS. WINDS WONT BE MUCH OF A FACTOR UNLESS ASSOCIATED
WITH THUNDERSTORM ACTIVITY. IT DOES APPEAR THAT THE DRYLINE WILL
SHIFT A BIT MORE TO THE EAST THAN EARLIER THOUGHT DURING THE
WEEKEND. THIS WOULD KEEP THUNDERSTORM ACTIVITY MORE ACROSS THE
EASTERN THIRD. THUS LEAVING DRIER CONDITIONS ACROSS THE WESTERN TWO
THIRDS. THERE IS ALSO A DEPICTION OF A WEAK BACK DOOR COLD FRONT
LATER SUNDAY INTO MONDAY MORNING SO WILL WATCH THAT AS WELL.

THE UPPER RIDGE IS STILL EXPECTED TO DEVELOP OVER THE STATE EARLY
NEXT WEEK. THE BREAK DOWN OF THIS RIDGE HAS COME INTO QUESTION AGAIN
AND TIMING AND HOW THE BREAK DOWN OCCURS IS STILL FUZZY. THERE IS
SOME CONFLICT IN THE LONG RANGE MODELS ON THIS SCENARIO.
REGARDLESS...LOOK FOR A MORE DISTINCT WARMING TREND WITH GRADUAL
DRYING MOST AREAS. BREEZES SHOULD PICK UP DURING MONDAY AND TUESDAY
AFTERNOONS BUT NOT SURE HOW STRONG YET. THE FINAL BREAK DOWN IS
EXPECTED TO OCCUR LATE TUESDAY OR WEDNESDAY AS SOME SORT OF PACIFIC
ENERGY OR UPPER LOW TRANSLATES OVER THE STATE. AGAIN MODELS DIFFER A
BIT WITH THIS SOLUTION SO CONFIDENCE IS LOW TO MODERATE AT THIS
TIME.

CHJ

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  70  38  70  37 /  20  10   0   0
DULCE...........................  65  32  65  30 /  40  30  20  10
CUBA............................  66  34  68  32 /  40  30   5   5
GALLUP..........................  67  29  70  28 /  10   5   0   0
EL MORRO........................  66  30  69  30 /  10   5   0   0
GRANTS..........................  69  32  70  28 /  20   5   0   0
QUEMADO.........................  69  31  72  30 /   5   5   0   0
GLENWOOD........................  77  38  78  37 /   5   5   0   0
CHAMA...........................  59  29  61  26 /  50  40  20  10
LOS ALAMOS......................  58  37  64  33 /  50  40   5  10
PECOS...........................  59  38  68  33 /  70  50  10  10
CERRO/QUESTA....................  56  34  64  28 /  60  50  10  20
RED RIVER.......................  47  34  57  32 /  70  60  20  20
ANGEL FIRE......................  49  34  62  32 /  60  60  20  20
TAOS............................  57  37  66  30 /  50  40  10  10
ESPANOLA........................  67  39  71  39 /  40  30   5   5
SANTA FE........................  60  38  68  36 /  60  40  10  10
SANTA FE AIRPORT................  62  40  70  38 /  50  30  10   5
ALBUQUERQUE FOOTHILLS...........  68  47  71  47 /  40  20   0   5
ALBUQUERQUE HEIGHTS.............  71  49  73  48 /  30  20   0   5
ALBUQUERQUE VALLEY..............  72  48  75  47 /  30  20   0   0
ALBUQUERQUE WEST MESA...........  71  47  75  46 /  30  20   0   5
LOS LUNAS.......................  73  41  77  43 /  20  10   0   0
RIO RANCHO......................  70  46  75  46 /  40  20   0   5
SOCORRO.........................  75  44  80  48 /  10   5   0   0
SANDIA PARK/CEDAR CREST.........  61  35  67  41 /  60  30  10  10
MORIARTY/ESTANCIA...............  61  43  70  40 /  60  30  20  10
CLINES CORNERS..................  56  40  66  38 /  70  40  20  10
GRAN QUIVIRA....................  63  41  71  41 /  60  20  10  10
CARRIZOZO.......................  69  47  72  46 /  30  20  10   0
RUIDOSO.........................  60  44  63  43 /  60  30  20  10
CAPULIN.........................  50  38  63  40 /  80  60  30  30
RATON...........................  51  39  66  37 /  80  60  20  30
LAS VEGAS.......................  49  38  65  36 /  80  60  20  20
CLAYTON.........................  52  43  68  46 /  80  70  40  40
ROY.............................  52  44  66  46 /  80  60  20  30
CONCHAS.........................  56  49  72  48 /  80  60  30  20
SANTA ROSA......................  57  49  72  46 /  80  50  20  20
TUCUMCARI.......................  58  51  73  49 /  80  60  30  30
CLOVIS..........................  59  53  70  51 /  80  60  40  30
PORTALES........................  61  56  72  52 /  80  60  40  30
FORT SUMNER.....................  64  53  74  50 /  80  50  30  20
ROSWELL.........................  74  55  77  52 /  60  40  20  20
PICACHO.........................  68  51  72  48 /  70  30  10  10
ELK.............................  66  45  70  43 /  70  30  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/40
Hazardous weather outlook, May 14, 4:52 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
552 AM MDT FRI MAY 14 2010

NMZ501>540-151200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
552 AM MDT FRI MAY 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS
LINCOLN...TORRANCE...GUADALUPE...DE BACA...ROOSEVELT AND CHAVES
COUNTIES TODAY AND TONIGHT. PLEASE REVIEW THE LATEST SEVERE
THUNDERSTORM WATCH FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN
LINCOLN...CHAVES...DE BACA...ROOSEVELT AND CURRY COUNTIES.

WEDNESDAY...THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS ACROSS
THE EASTERN PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY...TONIGHT AND SATURDAY
ACROSS THE EAST CENTRAL AND SOUTHEAST PLAINS.

SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY ACROSS THE
EASTERN PLAINS.

SPOTTERS SHOULD REPORT SEVERE WEATHER THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

44

In the hours before

Special weather statement, May 14, 2:22 AM MST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
322 AM MDT FRI MAY 14 2010

NMZ537-538-140945-
CHAVES COUNTY PLAINS-DE BACA COUNTY-
322 AM MDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAVES AND SOUTHERN DE
BACA COUNTIES THROUGH 345 AM MDT...

AT 318 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES EAST OF MESA...OR ABOUT 39 MILES NORTH
OF ROSWELL...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHERN DE BACA AND NORTHERN CHAVES COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.

&&

LAT...LON 3426 10441 3424 10414 3383 10422 3385 10444
TIME...MOT...LOC 0922Z 186DEG 25KT 3394 10432

40
Special weather statement, May 14, 2:48 AM MST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 AM MDT FRI MAY 14 2010

NMZ533-537-141015-
DE BACA COUNTY-GUADALUPE COUNTY-
348 AM MDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DE BACA AND EASTERN
GUADALUPE COUNTIES THROUGH 415 AM MDT...

AT 344 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SUMNER LAKE...OR ABOUT 10 MILES NORTHWEST OF
FORT SUMNER...MOVING NORTH AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EASTERN
GUADALUPE AND NORTHERN DE BACA COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3491 10451 3490 10419 3450 10426 3453 10450
TIME...MOT...LOC 0948Z 184DEG 25KT 3460 10437

40
Special weather statement, May 14, 4:21 AM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 AM MDT FRI MAY 14 2010

NMZ538-141145-
CHAVES COUNTY PLAINS-
521 AM MDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 545
AM MDT...

AT 519 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF BITTER LAKE WILDLIFE
REFUGE...OR ABOUT 11 MILES EAST OF ROSWELL...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON MDT FRIDAY
FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3372 10446 3358 10402 3326 10425 3335 10447
TIME...MOT...LOC 1121Z 198DEG 19KT 3338 10434

40
Special weather statement, May 14, 5:07 AM MST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
607 AM MDT FRI MAY 14 2010

NMZ534>537-141230-
CURRY COUNTY-DE BACA COUNTY-QUAY COUNTY-ROOSEVELT COUNTY-
607 AM MDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DE BACA...EXTREME WESTERN
CURRY...SOUTHWESTERN QUAY AND NORTHWESTERN ROOSEVELT COUNTIES THROUGH
630 AM MDT...

AT 602 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR TOLAR...OR ABOUT 15 MILES EAST OF FORT
SUMNER...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...HOUSE AND MCALISTER.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON MDT FRIDAY
FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3490 10404 3477 10359 3439 10390 3445 10410
TIME...MOT...LOC 1206Z 201DEG 23KT 3450 10396

40
Special weather statement, May 14, 5:27 AM MST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
627 AM MDT FRI MAY 14 2010

NMZ538-141300-
CHAVES COUNTY PLAINS-
627 AM MDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAVES COUNTY THROUGH
700 AM MDT...

AT 624 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHWEST OF ELKINS...OR ABOUT 23 MILES
NORTHEAST OF ROSWELL...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ELKINS.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON MDT FRIDAY
FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3393 10433 3382 10391 3348 10413 3355 10436
TIME...MOT...LOC 1227Z 197DEG 23KT 3361 10423

40
Special weather statement, May 14, 6:38 AM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
738 AM MDT FRI MAY 14 2010

NMZ538-141430-
CHAVES COUNTY PLAINS-
738 AM MDT FRI MAY 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 830
AM MDT...

AT 737 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF DEXTER...OR ABOUT 19 MILES
EAST OF ROSWELL...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
CHAVES COUNTY.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL NOON MDT FRIDAY
FOR SOUTHEASTERN NEW MEXICO.

&&

LAT...LON 3373 10431 3358 10379 3318 10415 3324 10435
TIME...MOT...LOC 1338Z 201DEG 23KT 3329 10421

40

The radar

The Cannon AFB radar (KFDX), 144 km away, was scanning. The volume nearest the first event began at 14:50 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Chaves

When
May 14, 7:50 AM MST
Where
Chaves County, 8.98 mi SSE of Acme
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.460, -104.270

Hail fell near Highways 380 and 409.

Tornado, Lincoln

When
May 14, 9:50 AM MST to 9:57 AM MST
Where
Lincoln County, 3.94 mi NE of Ruidoso Downs to 4.17 mi NE of Ruidoso Downs
Rating
EF0
Path length
0.4 mi
Path width
120 yd
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
33.368, -105.549

Winds estimated around 85 mph uprooted at least a dozen mature pinon pine trees at 6340 feet in the northern Sacramento Mountains. In addition, a 500-gallon diesel tank that was estimated to be half full was lofted vertically and carried at least 150 yards, and an empty 53 foot box trailed was tipped on its side. There was also minor damage to a horse/tack barn and a fire department truck.

Hail, Lincoln

When
May 14, 11:50 AM MST
Where
Lincoln County, 0.27 mi NNW of San Patricio
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.414, -105.331

Hail, Lincoln

When
May 14, 11:54 AM MST
Where
Lincoln County, Hondo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.380, -105.260

Hail, Lincoln

When
May 14, 12:25 PM MST
Where
Lincoln County, 0.58 mi E of Picacho
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
33.350, -105.140

Thunderstorm Wind, Chaves

When
May 14, 2:00 PM MST to 2:15 PM MST
Where
Chaves County, 8 mi N of (Row)roswell Ind Airport
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
33.426, -104.510

Several transformers and power lines were damaged from the high wind gusts.

Thunderstorm Wind, Sandoval

When
May 14, 2:05 PM MST to 2:15 PM MST
Where
Sandoval County, 7.99 mi N of Jemez Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.884, -106.664

Trees were downed along Forest Roads 376 and 126 blocking the roadway. Pea size hail was also reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyThe tornado archive for New Mexico, 2010Warnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220138, 220142, 220139, 220140, 220141, 224411, 220143.